Washington, 2018

Wildfire in Washington, August 11 to 16, 2018

August 11 to 16, 2018 · NWS OTX · 1 event in 1 county or zone

The Grass Valley Wildfire near Grand Coulee began on August 11th from an unknown cause and quickly spread on breezy winds to consume 74,835 acres of grass and scrub land, threatening the nearby towns of Grand Coulee and Electric City by the afternoon of August 12th. The fire destroyed 5 outbuildings and damaged one home before it was contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$864,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Grass Valley Wildfire near Grand Coulee began on August 11th from an unknown cause and quickly spread on breezy winds to consume 74,835 acres of grass and scrub land, threatening the nearby towns of Grand Coulee and Electric City by the afternoon of August 12th. The fire destroyed 5 outbuildings and damaged one home before it was contained. One firefighter suffered severe burns when fire behavior unexpectedly intensified during the first day of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 3:53 AM PST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 3:53 AM PST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
453 AM PDT Sat Aug 11 2018

.SYNOPSIS...
A cold front tonight into Saturday will heighten the risk for new
wildfires and growth of existing fires with dry, gusty winds and
the threat of isolated to scattered thunderstorms. Temperatures
will cool by 15 to 20 degrees by the weekend, then look for more
dry and warmer weather for early next week.

&&

.DISCUSSION...
Today and tonight: The record breaking heat is over. A closed low
off the Washington coast will track northeast into southern
British Columbia today. As it does so elevated instability over
the region this morning will lead to increasing convection with
the greatest focus over North Central and northeast Washington
where the greatest forcing and upper level diffluence will pass.
High based fast-moving storms will mean only light rainfall
amounts with new fire starts remaining a concern. This afternoon a
dry slot associated with the low pressure system overtakes the
region leading to dry weather except for a chance of surface based
convection in the Cascades. Main concern this afternoon will be
widespread breezy conditions due to cold air advection...tight
pressure gradients...and good mixing. While it will be much cooler
today...it will still be warm in the valleys with highs in the
80s to lower 90s which combined with the winds will lead to near
critical wind/relative humidity values where a red flag warning
remains in place. JW

Sunday through Saturday...
The upper low opens up into a trof and tracks across far
southeastern BC into southern Alberta. The remnant instability
over the far north Cascades will be very limited...resulting in a
few isolated showers Sunday afternoon. Winds will diminish
significantly from Saturday's peak but will remain breezy during
the day Sunday. The trof continues to open up and quickly move
across Canada through Monday. A weak trof will linger over the
PacNW oriented NE to SW from the parent trof. While this will keep
temperatures from jumping back up too fast, it isn't enough to
generate much cloud coverage or even a chance of rain.

The bottom line for the work week is mostly clear skies and
temperatures climbing back up into the low 90s. The flow aloft
becomes westerly with very weak nebulous waves expected to move
across. Winds will generally be light so after the brief respite
of improved air quality, active fires likely will pump the smoke
back into the atmosphere. Insufficient mixing could result in
continue air quality issues through the week...especially for the
valleys along the Cascades as well as northern Idaho.

Models really diverge on the solutions once we get to the weekend.
Temperatures could build back to well above normal according to
the GFS or be closer to normal with the chance of thunderstorms if
the ECMWF is correct. AB

&&

.AVIATION...
12Z TAFS: A low pressure system will bring isolated to scattered
thunderstorms this morning mainly over North Central and NE
Washington into the north Idaho Panhandle. Breezy winds follow for
the afternoon before declining after 01-04Z. Primarily VFR
conditions are expected, save for the localized reductions in
visibility due to smoke from area wildfires. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  56  80  56  85  58 /  30   0   0   0   0   0
Coeur d'Alene  90  54  79  53  84  55 /  30   0   0   0   0   0
Pullman        85  50  79  49  85  52 /  20   0   0   0   0   0
Lewiston       93  60  87  58  91  61 /  10   0   0   0   0   0
Colville       92  52  82  50  88  51 /  30   0   0   0   0   0
Sandpoint      90  50  78  48  83  49 /  30   0   0   0   0   0
Kellogg        87  52  76  51  81  52 /  20   0   0   0   0   0
Moses Lake     89  56  84  57  90  58 /   0   0   0   0   0   0
Wenatchee      85  60  85  62  89  65 /  10   0   0   0   0   0
Omak           90  58  85  59  90  60 /  30   0  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Okanogan/Methow Valleys (Zone 684)-
     East Washington Palouse and Spokane Area (Zone 674).

     Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685).

     Red Flag Warning until 11 AM PDT this morning for East
     Washington South Central Cascade Mountains (Zone 680)-East
     Washington South Central Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 11, 3:55 AM PST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
455 AM PDT Sat Aug 11 2018

IDZ001>004-026-027-WAZ031>038-041>044-121200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
455 AM PDT Sat Aug 11 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered dry thunderstorms this morning mainly over
North Central and Northeast Washington into the north Idaho
Panhandle will be followed by dry and breezy conditions this
afternoon and early evening. This may lead to new fire starts as
well as growth on new and existing fires.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
August 11, 10:00 AM PST to August 16, 1:00 PM PST
Where
Waterville Plateau forecast zone
Property damage
$864,000
Reported by
Fire Department/Rescue
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A firefighter was injured when he was trapped by flames while fighting the Grass Valley Wildfire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775962.